Hypoglycemia, commonly referred to as low blood sugar is the condition of the body, when the level of blood sugar falls down below the normal level. This accounts for clumsiness, feeling shaky, feeling confused, losing consciousness, serious seizure. Severe lowering of blood sugar may cause death. You are likely to feel exhausted and very hungry. The symptoms usually show quite quickly.
Hypoglycemia is commonly caused due to diabetes medicine like insulin, sulfonylureas or biguanides. Starving for long hours, over straining the body or extreme alcohol consumption may lead to hypoglycemia. Failure of the kidneys, liver diseases, metabolism disorders also lead to hyperglycemia.
Fall in the the blood sugar level must be taken very seriously and never be ignored. If you feel the symptoms of lowered blood sugar, it is advised that you immediately take a sugar test. You must also indulge in high calorie food items such as sweets or chocolates. You need to increase the glucose intake, so that the blood-sugar level rises up.
Here are some steps you should follow to control hyperglycemia:
- Keep away from the practices, which lead to hyperglycemia: The best way of keeping away from hyperglycemia is by taking all measures, which would avoid the condition to develop. The medical schedule of diabetic patients should be closely monitored and optimized by the patient's caregivers. Their lifestyle should be kept under check. It should be ensured that the patients do not skip meals. Insulin should be avoided as much possible.
- Discuss problems with the patient: Patients and their guardians must be properly educated about the disease and what important steps they should take, in spite of all kinds of prevention treatments they take. Teach them about the symptoms and the steps to be taken in case of any emergency. Use of glucose tablets should be encouraged. They must know that the process is ongoing. Every patient is different from another and hyperglycemia differs from person to person.
- Use glucagon: Glucagon is basically a hormone, which stimulates the liver to release pre-stored glucose all over your bloodstream in case your blood-sugar level falls down steadily. Glucagon is usually injected, and kits are available. Prescribed by doctors, glucagon can be used to treat a person who has fallen unconscious after a fatal reaction due to insulin. You should consult an expert before buying a glucagon kit.
Hypoglycemia is a serious problem. Lowering or fall in your blood sugar level must never be ignored, and measures must be taken to regain your sugar balance immediately.